Oregon, 2022

Hail in Oregon, May 15, 2022

May 15, 2022 · NWS PDT · 1 event in 1 county or zone

An upper level shortwave trough lifting northeast across the region produced isolated thunderstorms across northeast Oregon in the afternoon of May 15th. At least one of these thunderstorms was strong enough to produce severe hail as it crossed I-84 several miles east of Pendleton, Or.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper level shortwave trough lifting northeast across the region produced isolated thunderstorms across northeast Oregon in the afternoon of May 15th. At least one of these thunderstorms was strong enough to produce severe hail as it crossed I-84 several miles east of Pendleton, Or.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 15, 3:34 PM PST, 1 minute earlier.

Area forecast discussion, May 15, 3:34 PM PST, 1 minute before
Area Forecast Discussion
National Weather Service Pendleton OR
434 PM PDT Sun May 15 2022

.AVIATION...
00Z TAFS...Latest radar shoed an area of SHRA and a few embedded
strong TSRA near PDT. These showers and TSRA are moving northeast
and will likely impact ALW in the next couple of hours. Gusts to
30 kts are possible at PDT and ALW as these SHRA and TSRA move
through. Some local MVFR is possible, but it will be short-lived. All
other sites are expected to remain dry.

Once this activity moves through, expect dry and calm conditions
fro the remainder of the TAF period, though there could be some
gusty winds Monday afternoon in the 15 to 20 kt range in most
areas and up to 25 kts at DLS.

&&

.PREV DISCUSSION... /issued 138 PM PDT Sun May 15 2022/

SHORT TERM...Sunday through Tuesday...Shortwave trough lifting up
through the Olympic Peninsula will drive our weather concerns today,
as this system will bring a round of convective showers across the
Cascades, as well as the potential for strong to severe
thunderstorms across the eastern half of the forecast area. SPC
continues to show a slight risk of severe storms for an area
stretching from the southern Blues of Oregon up through extreme SE
Washington.

Not much change in forecast messaging over the last couple days, as
CAMs continue to show some isolated storms popping up around 2-3pm
this afternoon, before larger storms flare up around 4-5pm around
the northern Blues, spreading ENE toward Wallowa County. Hi-res
guidance showing MUCAPEs in excess of 1000 J/kg, with amounts closer
to 2000 J/kg in the latest HRRR run and 18z NAM. With dewpoints in
the upper 40s/low 50s in the area, combined with PWs around 1.00-
1.25 inches and mid-level lapse rates around 6.5-7 C/km, the
instability and moisture is certainly there, along with synoptic-
level SW flow assisting in lift, to trigger storms across the
eastern mountains. Shear profile looks to be just enough to at least
mention the threat of isolated tornadoes, with sfc-1km SRHs around
100 m2/s2 and Effective Bulk Wind Difference around 40-50 kts, but
will primarily be concerned with the potential for large hail given
instability and lift. Damaging winds also a concern for any severe
thunderstorm cell. Was concerned about the role of cloud cover this
morning in the ability to build instability before the onset of
convection, but have seen some robust warming already, with temps
climbing well into the 70s, with almost 80 here at the office. Bulk
of threat looks to occur between 2pm to 8pm, before CAMs carry any
remaining storms east and north out of our area and towards the
Idaho Panhandle.

Monday and Tuesday look quiet as more zonal flow aloft prevails,
with near normal high temps around upper 60s/low 70s for our lower
elevation zones and valleys. Could see some locally breezy
conditions in the Gorge and Kittitas Valley Monday afternoon in the
wake of Sunday's passing system, otherwise only marginal chance of
upslope showers exists for our high mountain zones through
Tuesday night. Evans/74

LONG TERM...Wednesday into the Weekend...Expectations for the
medium to long range period of changed little over the last 24
hours as model ensembles continue to point to another storm system
affecting the region mid to late week. Ensemble solutions have
come into better alignment with this feature, with most members
pointing to a more fast moving open wave structure dropping
southeastward and closing off over the Northern/Central Rockies
into the weekend.

For Wednesday and Thursday, ensemble solutions have come into better
agreement with a broad fast moving trough dropping southeastward
into the Inland Northwest. This is clearly evident when assessing a
cluster of ensemble output, whereby most solutions have converged on
something similar. Initially, this will bring rain and mountain snow
chances to the Washington Cascades, with precipitation spreading
south and east late Wednesday into Thursday. Given a more west or
northwest orientation of the flow, solutions have trended back a bit
on low elevation precipitation somewhat, and it may wind up being a
bit drier in these areas than previously forecast. However, there
does appear to be high confidence in rather wet conditions for the
higher terrain, especially the Washington Cascades, where ECMWF
Extreme Forecast Index (EFI) values of 0.7 to 0.85 are noted both
for rain and high elevation snow. Some precipitation will also
likely fall over the mountains of northeast Oregon and southeast
Washington, but the signal is a bit weaker than it was this time
yesterday. In addition to precipitation, a fast moving front looks
to bring breezy to windy conditions. EFI values for wind speeds and
gusts are on the order of 0.8 to 0.9 for the Wednesday afternoon and
Wednesday night period, suggesting an unusually windy period.
Typically, we may be concerned with blowing dust with such winds,
and there certainly may be some, but recent rains will likely have a
dampening effect on potential for significant blowing dust. As snow
levels fall, expect some snow accumulations above 4000 feet, with
the greater totals generally confined to the Cascades owing to the
more west/northwest flow in these areas. Some light accumulations
could occur across the Blues and Wallowas as well.

From late Thursday night into Friday, activity is expected to shift
eastward rather quickly, with cooler and dry conditions
overspreading the region. Depending on cloud cover and winds, rather
chilly temperatures may return on Friday morning with frost and/or a
light freeze for some low elevations. This appears most probable in
the higher elevation valleys and across central Oregon. While this
may not typically be much to highlight, considering how late in the
growing season we are getting, it may be worth keeping an eye on to
protect any sensitive plants from damage.

As we head into the weekend, ensembles are in general agreement in
building an upper ridge over the eastern Pacific Ocean. There remain
some differences, however, on exact placement of the ridge and its
intensity. However, there does appear to be good confidence in a
drier weekend at least. Though, at this time, ensembles are pointing
to below normal temperatures given the potential for continue
northwesterly flow. Austin/79

AVIATION...(Previous Discussion) 18z TAFs...VFR conditions
expected to prevail for most of the period. The one exception will
be at terminals KPDT and KALW, where afternoon showers and storms
are expected. Strong to severe storms may even occur within the
22z to 02z timeframe with gusty winds and hail. Gusty winds 15 to
25 knots will also be possible at KBDN/KRDM this afternoon, though
no showers or storms are expected. By 03z, all terminals are
expected to return to VFR conditions with light winds, prevailing
through the remainder of the period. Austin/79

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  51  67  42  68 /  40  10   0   0
ALW  54  70  44  70 /  50   0   0   0
PSC  54  74  46  73 /  10   0   0   0
YKM  44  70  39  71 /  10   0   0   0
HRI  52  72  44  72 /  20   0   0   0
ELN  45  64  39  67 /  10  10   0   0
RDM  41  65  34  71 /   0   0   0   0
LGD  48  63  38  67 /  60   0   0   0
GCD  47  67  39  71 /  10   0   0   0
DLS  53  68  45  71 /  10  20   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

SHORT TERM...74
LONG TERM....79
AVIATION...77

In the hours before

Special weather statement, May 15, 3:05 PM PST, 30 minutes before
Special Weather Statement
National Weather Service Pendleton OR
405 PM PDT Sun May 15 2022

ORZ502-507-152345-
Foothills of the Northern Blue Mountains of Oregon OR-
Northern Blue Mountains of Oregon OR-
405 PM PDT Sun May 15 2022

...A strong thunderstorm will impact portions of central Umatilla
County through 445 PM PDT...

At 405 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Rieth, or 18 miles southwest of Pendleton, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pendleton, Thorn Hollow, Cayuse and Umatilla Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4556 11833 4545 11860 4548 11861 4548 11869
      4538 11878 4539 11884 4536 11889 4542 11893
      4545 11900 4539 11906 4546 11912 4548 11907
      4546 11900 4548 11899 4550 11903 4575 11849
TIME...MOT...LOC 2305Z 237DEG 34KT 4543 11896

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

ce
Special weather statement, May 15, 3:24 PM PST, 11 minutes before
Special Weather Statement
National Weather Service Pendleton OR
424 PM PDT Sun May 15 2022

ORZ502-507-WAZ029-030-160000-
Foothills of the Northern Blue Mountains of Oregon OR-
Northern Blue Mountains of Oregon OR-Northwest Blue Mountains WA-
Foothills of the Blue Mountains of Washington WA-
424 PM PDT Sun May 15 2022

...A strong thunderstorm will impact portions of northeastern
Umatilla, north central Union and southeastern Walla Walla Counties
through 500 PM PDT...

At 424 PM PDT, Doppler radar was tracking a strong thunderstorm over
northern Umatilla Reservation, or 13 miles east of Pendleton, moving
northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Walla Walla, Milton-Freewater, Athena, Weston, Adams, Thorn Hollow,
Tollgate, Spout Springs, Cayuse, Bingham Springs, northeastern
Umatilla Reservation, Gibbon and Kooskooskie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4558 11854 4575 11871 4612 11807 4580 11786
TIME...MOT...LOC 2324Z 239DEG 33KT 4572 11854

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ce

The radar

The Pendleton radar (KPDT), 34 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Umatilla

When
May 15, 3:35 PM PST to 4:14 PM PST
Where
Umatilla County, 2.53 mi NW of (Meh)meacham to 5.61 mi S of Thorn Hollow
Measured
1.5 in hail
Reported by
Public
Coordinates
45.550, -118.460

A public report 4 miles north northwest of Meacham, OR reported a thunderstorm that was producing 1.5 inch hail stones near exit 234 along I-84 in northeast OR at 1540 PST. A trained spotter 6 miles south southwest of Thorn Hollow, OR also reported hail that ranged in size from 0.75 to 1 inches and accumulated up to 1.5 inches deep at 1540 PST.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2022Every state in 2022This day in weather historyWarnings in Oregon, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031612.